Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 352, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 16, 2001, 8:09 PM CDT for Antelope County, Nebraska. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2001, 8:09 PM CDT (01:09 UTC)
- Expired
- Jul 16, 2001, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Antelope County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:40 PM CDT | Hail 1 | Oakdale, NE | |
| Jul 16, 8:50 PM CDT | Thunderstorm Wind 60 E | Oakdale, NE | A thunderstorm wind gust of around 70 mph was reported by a law enforcement official. |
| Jul 16, 8:50 PM CDT | Tornado F0 | Elgin, NE | Brief tornado touchdown in open country, reported by a law enforcement official. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2587 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 14.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 170110 SVROMA NEC003-170145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 809 PM CDT MON JUL 16 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTELOPE COUNTY IN NORTHEAST NEBRASKA * UNTIL 845 PM CDT * AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CLEARWATER...OR ABOUT 30 MILES SOUTHEAST OF O'NEILL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEARWATER OAKDALE NELIGH LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4219 9827 4204 9824 4195 9787 4234 9789 ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:03 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 16, 3:03 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION ... CORRECTED HEADLINE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 303 PM CDT MON JUL 16 2001 MAIN FORECAST CHALLENGES ARE CONVECTIVE POSSIBILITIES TONIGHT...AND HEAT THEREAFTER. IN THE SHORT TERM...VERY HIGH MOISTURE WAS PRESENT IN THE LOWER AND MID LEVELS OF OAX 12Z SOUNDING. MODELS SUGGEST THAT WARM DRY AIR AT 700 MB OVR LBF IS ALREADY ADVECTING EASTWARD...BUT PROFILERS SHOW RATHER LIGHT WINDS...SO AIR SHOULD REMAIN MOIST AT THAT LEVEL THRU EARLY TONIGHT. UPPER LEVEL JET IS ALSO FAIRLY STRONG FOR THIS TIME OF YEAR. THE MAIN NEGATIVE FACTOR FOR CONVECTIVE DEVELOPMENT IS THAT LOW LEVEL HEATING HAS BEEN SUPPRESSED BY A FAIRLY WIDESPREAD CU FIELD AS MOISTURE STREAMS BACK INTO THE AREA...SO SOUNDINGS MAY REMAIN CAPPED. THE NORTHEAST APPEARS TO HAVE THE BEST CHANCE AS AREA OF MID LVL CLOUDS NEAR VTN AND ANW IS LIKELY TO DEVELOP INTO A TSTM COMPLEX THIS EVE THEN DRIFT EAST. EXPECT WARMING AND DRYING TREND ALOFT TO PUT A CAP ON ACTIVITY LATER TONIGHT. AM IN GENERAL AGREEMENT WITH SPC OUTLOOK...BUT AS IS OFTEN THE CASE IN JULY...THINK THAT BREAKING THE CAP AT ALL WILL BE A PROBLEM. MODELS HAVE COME INTO AGREEMENT THAT TUESDAY WILL BE VERY HOT AND HUMID. WITH THE HEAT INDEX IN OUR CORE URBAN AREAS EXPECTED TO REACH AROUND 110...AND 105 OR BETTER EVEN IN THE FRINGES OF THE CWA...WILL ISSUE A HEAT ADVISORY FOR THE ENTIRE AREA TUESDAY. HOT AND HUMID CONDITIONS SHOULD PERSIST WEDNESDAY. HOWEVER...HEAT INDICIES ARE VERY SENSITIVE TO DEW POINT. WITH SOME INDICATIONS OF DEEPER MIXING IN ETA AND NGM MODELS ON WED WITH FALLING SFC DEW POINTS...WILL NOT EXTEND HEAT ADVISORY INTO WED YET. AVN IS QUITE DIFFERENT FROM THE OTHER MODELS IN DEVELOPING A DAYTIME MCS WITH EXTENSIVE CLOUDS AND COOLER TEMPS OVER THE AREA. THIS SEEMS AN UNLIKELY SCENARIO WITHOUGH A STRONG SHORT WAVE. WILL GO MOSTLY WITH THE HOT ETA/NGM SOLUTION. ETA DEVELOPS AN INVERTED V SOUNDING BY WED EVENING. IF HIGH DAYTIME TEMPS VERIFY...THIS IS WORTH AT LEAST A SLGT CHC OF TSTMS. WHERE THE HOTTEST 850 TEMPS UNDERLIE THE BEST MID LEVEL MOISTURE...IN MORE WESTERN ZONES...TSTMS COULD DEVELOP BEFORE DARK. SLIGHTLY BETTER CHANCE FOR NOCTURNAL TSTMS THOUGH. EXTENDED SHOULD REMAIN HOT UNTIL THE PATTERN SHIFTS...WHICH COULD COME WITH THE PASSAGE OF A COLD FRONT NEXT SUN OR MON. ECMWF HAS A BETTER TRACK RECORD THAN THE MRF RECENTLY. .OMA...HEAT ADVISORY TUESDAY EASTERN NEBRASKA AND PART OF SOUTHWEST IOWA POLLACK
In the hours before
Special weather statement, Jul 16, 5:30 PM CDT, 2 hours 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170301- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT MON JUL 16 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT IN NORTHEAST AND PORTIONS OF EAST CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN NEBRASKA UNTIL 10 PM CDT. SPOTTER ACTIVATION MAY ALSO BE NEEDED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A VERY UNSTABLE AND MOIST AIR MASS WILL REMAIN ACROSS THE AREA TONIGHT. AN UPPER AIR DISTURBANCE MOVING ACROSS THE PLAINS... COMBINED WITH SURFACE CONVERGENCE ASSOCIATED WITH A WEAK SURFACE WIND SHIFT LINE ACROSS CENTRAL NEBRASKA...WILL CONTINUE TO GENERATE THUNDERSTORMS TONIGHT...ESPECIALLY ACROSS NORTHEAST NEBRASKA TOWARD NORTHWEST IOWA. BASED ON THE LARGE AMOUNT OF ATMOSPHERIC INSTABILITY ALONG WITH FAVORABLE WIND SHEAR...SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THE UNSTABLE AIR AT LOWER LEVELS OF THE ATMOSPHERE...IS CAPPED S!OMEWHAT BY WARM AIR AT MID LEVELS TENDING TO SUPPRESS CONVECTION. IF THE CAP WEAKENS...RAPID DEVELOPMENT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE. GW
Local storm report, Jul 16, 7:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
739 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 5 NW NELIGH NE .75 INCH HAIL
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.
0718 PM 8 N NELIGH NE FUNNEL CLOUD
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.
0718 PM 9 N NELIGH NE WIND DAMAGE BREAKING
07/16/01 ANTELOP E TREE LIMBS.
REPORTED BY STORM
SPOTTER.Local storm report, Jul 16, 8:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM 2 N CLEARWATER NE 1 INCH HAIL
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.
0752 PM 4 W NELIGH NE 1 INCH HAIL
07/16/01 ANTELOPE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:28 PM CDT | Tornado Warning | OAX | Antelope | 32 min |
| Jul 16, 7:48 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 42 min |
| Jul 16, 8:13 PM CDT | Flash Flood Warning | OAX | Antelope | 3 hr |
| Jul 16, 8:20 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 40 min |
| Jul 16, 8:28 PM CDT | Tornado Warning | OAX | Madison | 32 min |
| Jul 16, 8:29 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 46 min |
| Jul 16, 8:39 PM CDT | Tornado Warning | OAX | Antelope | 36 min |
| Jul 16, 9:00 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 60 min |
| Jul 16, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 32 min |
| Jul 16, 9:23 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 37 min |
| Jul 16, 9:32 PM CDT | Tornado Warning | OAX | Madison | 28 min |
| Jul 16, 9:52 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 38 min |
| Jul 16, 9:57 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison | 33 min |
| Jul 16, 10:15 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 45 min |
| Jul 16, 11:17 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 28 min |
| Jul 16, 11:59 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 46 min |
| Jul 17, 1:25 AM CDT | Severe Thunderstorm Warning | OAX | Dodge | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.